I take quite a few medications for my psych decease and high cholesterol and type 2 diabetes. The diabetes and a partial blame for having them is because of some of the psych drugs I take. They escalate my sugar level. Not too high but enough to take metformin. I take atorvastatin and finofibrate and fish oil for cholesterol. too many to mention for my psych disorders. My body shape seems to have morphed. The area right at the bottom of my rib cage is so swollen and at times so hard i was thinking it was the meds. ive asked my two docs and they tend to shrug it off as not to worry. i do lab work about every 6 months with both doctors and they both dont seem to be concerned. any comments? or advice?
Diabetics can have a tendency to store visceral fat (this is hard fat around the organs in the belly) I imagine this is what you are experiencing. Some psych meds are notorious for causing weight gain as well. The only thing you can do is to try to eat healthy diet, avoid too many carbs-no white flour products, no white sugar products, whole grains only, and be sure you get some form of aerobic exercise everyday-walking, swimming, biking-something to get the heart rate elevated. This will help you lose that fat around your middle and it will help control the disease of diabetes secondary to your psych meds. Eating right and exercise should help your cholesterol levels come down too. Holding this hard fat in the middle leads to what is called metabolic syndrome in which a patient will have diabetes, high blood pressure and high cholesterol. It will be stubborn to go because of your psych meds so stand firm and keep trying to eat sensibly and exercise every day.
I would also request/mention and abodomen ultrasound to r/o that nothing else is going on... talk to your doc the next time u go about this, I had things over looked by some docs that now r serious, I am not saying this is your case but as they say better safe then sorry... If I were u I would definitely ask for that... do u get any pain? My stomach is swollen to and I look like I am 6 mths pregant, come to find out that my old gi looked over a birth defect after treating me for yrs, and then tells me I have chronic pancreatits/pancreatic divisum... so it's your call... wish u nothing but the best of health...
John, I agree that you should ask for an ultrasound. Even if they don't find anything, it will be a relief. And if they should, you can go the next step and see what can be done.
Let us know what the doctor says. Well worth the call and an appointment as soon as they can. Be sure to take notes with you for all your thoughts and questions. Taking someone with you also helps and they can keep notes while you listen. Sometimes I overlook things and I find it really helps when I get home. Stay in touch and we can help you out with the results.
I had concerns as well. I am a type 1 diabetic. I noticed over the years my belly getting larger and harder. I am not fat or have any other area affected. I mention to doctors and they shrug it off. I read an article that made me go ohhhh! About 15 yrs ago I was told to inject my insulin in the abdomen because it absorbed better. Well I did and rotated to all areas. I saw an article that said prolong injection of insulin can cause hard deposits under the skin of the abdomen. This is not fat. It also says that the only way to rid yourself of it is plastic surgery. It is called lipohypertrophy. The article was on dailymail.com. Look this up and see what you get.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Diabetes, Type 2 - I would like to know if a blood sugar level of 136 can be treated with just diet?
Updated 30 Apr 2011 • 5 answers
Updated 12 Aug 2013 • 3 answers
Updated 6 Sep 2015 • 1 answer
Updated 30 Aug 2013 • 1 answer
Updated 8 Jun 2015 • 9 answers